Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Convergence of Godunov type methods for a conservation law with a spatially varying discontinuous flux function
HTML articles powered by AMS MathViewer

by Adimurthi, Siddhartha Mishra and G. D. Veerappa Gowda PDF
Math. Comp. 76 (2007), 1219-1242 Request permission


We deal with single conservation laws with a spatially varying and possibly discontinuous coefficient. This equation includes as a special case single conservation laws with conservative and possibly singular source terms. We extend the framework of optimal entropy solutions for these classes of equations based on a two-step approach. In the first step, an interface connection vector is used to define infinite classes of entropy solutions. We show that each of these classes of solutions is stable in $L^1$. This allows for the possibility of choosing one of these classes of solutions based on the physics of the problem. In the second step, we define optimal entropy solutions based on the solution of a certain optimization problem at the discontinuities of the coefficient. This method leads to optimal entropy solutions that are consistent with physically observed solutions in two-phase flows in heterogeneous porous media. Another central aim of this paper is to develop suitable numerical schemes for these equations. We develop and analyze a set of Godunov type finite volume methods that are based on exact solutions of the corresponding Riemann problem. Numerical experiments are shown comparing the performance of these schemes on a set of test problems.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC (2000): 35L65, 65M06, 65M12
  • Retrieve articles in all journals with MSC (2000): 35L65, 65M06, 65M12
Additional Information
  • Adimurthi
  • Affiliation: TIFR center, P.O. Box 1234, Bangalore 560012, India
  • Email:
  • Siddhartha Mishra
  • Affiliation: Center of Mathematics for Applications, University of Oslo, P.O. Box 1053, Oslo–0316, Norway
  • Email:
  • G. D. Veerappa Gowda
  • Affiliation: TIFR center, P.O.Box 1234, Bangalore 560012, India
  • Email:
  • Received by editor(s): September 19, 2005
  • Received by editor(s) in revised form: June 23, 2006
  • Published electronically: January 25, 2007
  • © Copyright 2007 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Math. Comp. 76 (2007), 1219-1242
  • MSC (2000): Primary 35L65, 65M06, 65M12
  • DOI:
  • MathSciNet review: 2299772